Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 2023, 5:11 AM CDT for Bureau County, Carroll County, Whiteside County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2023, 5:11 AM CDT (10:11 UTC)
- Expired
- Apr 5, 2023, 5:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 677 m²/s²
- 0-3 km storm-relative helicity
- 837 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 30.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:03 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 5, 3:03 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 303 AM CDT Wed Apr 5 2023 .SYNOPSIS... Issued at 255 AM CDT Wed Apr 5 2023 Warm front has finally moved to Highway 20 while low pressure was lifting into the se corner of MN. The strong cold front was entering our western cwa and there have been a few isolated thunderstorms ahead of the front. Radar mosaics do show a decent batch of thunderstorms coming up out of northern MO. Warm and humid weather was ahead of the front with early morning temps in the lower 70s with dewpoints in the lower 60s. Temps behind the front were in the 30s and 40s along with gusty west to northwest winds. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Wed Apr 5 2023 Key message: Windy and much cooler! Today: We will continue to walk out the storms this morning and then put the severe threat in the rear-view mirror for a while. There is a marginal risk for severe this morning east of the MS River until the front pushes out of our cwa. The main threats will be damaging wind and large hail. Otherwise, the day will be windy and much cooler with sunshine returning this afternoon. West winds will be gusting to around 35 mph. Highs should be in the 40s in our western counties. However, in our eastern counties temps will start out in the lower 70s early this morning, but fall into the 50s by this afternoon. Tonight: Clear and chilly as high pressure builds into the area. Lows should bottom out in the mid 20s to lower 30s. .LONG TERM...(Thursday through Tuesday) Issued at 255 AM CDT Wed Apr 5 2023 Key messages: 1) Still cool on Thursday 2) Dramatic warm-up this weekend into next week 3) Chance of showers Sunday night and Monday The big story in the extended forecast is that there are no significant storm systems impacting the cwa, and the global models suggest a major warm-up as upper level ridging takes place. Highs will be in the 50s on Thursday but then quickly warm into the 60s on Saturday and into the 70s on Sunday. So a very pleasant spring weekend is in the offing. Looking to next week it should be even warmer with some lower 80s. The only chance for showers looks to be about Sunday night and Monday with the passage of a trough but Gulf moisture is shutdown for a while. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1134 PM CDT Tue Apr 4 2023 Squall line of strong thunderstorms ahead of a strong cold front will push eastward across the taf sites overnight. Some of the storms may produce large hail and damaging winds. After the passage of the front west winds will be gusting up to 35 kts on Wednesday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase
Hazardous weather outlook, Apr 5, 3:31 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 331 AM CDT Wed Apr 5 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-060845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 331 AM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This morning, scattered thunderstorms will pose a risk for damaging winds and large hail ahead of a strong cold front. This afternoon, strong west winds gusting 35 to 40 mph along with dry fuels and relative humidities near 30 percent, will combine to create very high fire danger. Burning is strongly discouraged. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning. Haase
In the hours before
Local storm report, Apr 5, 3:17 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM HAIL 3 W MOUNT STERLING 40.62N 92.00W
04/05/2023 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
ALSO REPORTING WINDS AROUND 45 MPH.
&&
PSSpecial weather statement, Apr 5, 3:40 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
340 AM CDT Wed Apr 5 2023
IAZ099-ILZ034-035-MOZ010-050930-
McDonough IL-Hancock IL-Lee IA-Clark MO-
340 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Hancock, western
McDonough, southeastern Lee and southeastern Clark Counties through
430 AM CDT...
At 340 AM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Warsaw around 355 AM CDT.
Hamilton and West Point around 400 AM CDT.
Other locations in the path of this storm include Carthage, Ferris,
Burnside and La Harpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Iowa.
&&
LAT...LON 4020 9150 4025 9150 4025 9166 4063 9090
4019 9092
TIME...MOT...LOC 0840Z 233DEG 48KT 4018 9153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckSpecial weather statement, Apr 5, 4:03 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
403 AM CDT Wed Apr 5 2023
IAZ089-099-ILZ024>026-034-050930-
Warren IL-Mercer IL-Henderson IL-Hancock IL-Des Moines IA-Lee IA-
403 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of north central
Hancock, Henderson, central Warren, south central Mercer,
southeastern Des Moines and eastern Lee Counties through 430 AM
CDT...
At 402 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carman, or near Burlington, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stronghurst around 410 AM CDT.
Biggsville and Gladstone around 415 AM CDT.
Rozetta around 420 AM CDT.
Other locations in the path of this storm include Kirkwood, Monmouth,
Little York and Lake Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern and west central Illinois...and southeastern Iowa.
&&
LAT...LON 4058 9112 4080 9117 4112 9063 4086 9045
TIME...MOT...LOC 0902Z 232DEG 48KT 4073 9104
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SpeckSpecial weather statement, Apr 5, 4:22 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
422 AM CDT Wed Apr 5 2023
IAZ042-054-066-ILZ001-007-051000-
Carroll IL-Jo Daviess IL-Clinton IA-Jackson IA-Dubuque IA-
422 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Jo Daviess,
northwestern Carroll, Jackson, southeastern Dubuque and Clinton
Counties through 500 AM CDT...
At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to Grand Mound. Movement was
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Galena, East Dubuque and Menominee around 425 AM CDT.
Council Hill around 435 AM CDT.
Charlotte around 440 AM CDT.
Other locations in the path of these storms include Preston,
Spragueville, Miles, Andover, Savanna and Sabula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4251 9064 4251 9012 4190 9017 4177 9075
4253 9067 4254 9065
TIME...MOT...LOC 0922Z 238DEG 44KT 4250 9060 4184 9066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GibbsSpecial weather statement, Apr 5, 4:28 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
428 AM CDT Wed Apr 5 2023
IAZ066>068-ILZ007-009-015>017-024-051030-
Mercer IL-Whiteside IL-Carroll IL-Rock Island IL-Bureau IL-Henry IL-
Scott IA-Clinton IA-Muscatine IA-
428 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Rock Island, eastern
Mercer, Whiteside, Henry, southeastern Carroll, western Bureau,
Scott, east central Muscatine and southeastern Clinton Counties
through 530 AM CDT...
At 428 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near DeWitt to near Viola. Movement was east at
60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
McCausland around 435 AM CDT.
Camanche, Albany and Low Moor around 440 AM CDT.
Andover and East Clinton around 445 AM CDT.
Other locations in the path of these storms include Clinton,
Cambridge, Fulton, Garden Plain, Atkinson, Fairhaven, Annawan,
Chadwick, Coleta, Milledgeville, Sheffield and Walnut.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 286 and 306.
Interstate 80 in Illinois between mile markers 1 and 55.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 44.
Interstate 280 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Illinois...and east central Iowa.
&&
LAT...LON 4124 8950 4122 8964 4123 8987 4119 8987
4115 9022 4115 9044 4112 9044 4109 9069
4152 9080 4182 9067 4207 8969 4193 8969
4193 8963 4159 8963 4158 8948
TIME...MOT...LOC 0928Z 249DEG 52KT 4180 9052 4123 9055
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GibbsSpecial weather statement, Apr 5, 4:55 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
455 AM CDT Wed Apr 5 2023
ILZ001-002-007-051045-
Carroll IL-Jo Daviess IL-Stephenson IL-
455 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of eastern Jo Daviess,
Carroll and Stephenson Counties through 545 AM CDT...
At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apple River to 6 miles north of Fulton.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Apple River around 500 AM CDT.
Mount Carroll, Warren and Nora around 505 AM CDT.
Chadwick around 510 AM CDT.
Lanark and Winslow around 515 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4207 8969
4195 9013 4251 9021
TIME...MOT...LOC 0955Z 256DEG 44KT 4252 9014 4195 9013
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:21 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| Apr 4, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 26 min |
| Apr 4, 8:55 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 50 min |
| Apr 4, 9:43 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 17 min |
| Apr 4, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 46 min |
| Apr 4, 11:15 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 45 min |
| Apr 5, 12:14 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Keokuk, Washington | 46 min |
| Apr 5, 12:56 AM CDT | Special Weather Statement | DVN | Jones | 34 min |
| Apr 5, 1:08 AM CDT | Special Weather Statement | DVN | Johnson | 37 min |
| Apr 5, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 35 min |
| Apr 5, 1:43 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| Apr 5, 1:50 AM CDT | Special Weather Statement | DVN | Louisa | 40 min |
| Apr 5, 1:54 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 36 min |
| Apr 5, 3:10 AM CDT | Special Weather Statement | DVN | Henry, Jefferson, Johnson, Keokuk, Lee, Van Buren and 1 more | 35 min |
| Apr 5, 3:23 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Louisa, Van Buren, Washington | 37 min |
| Apr 5, 4:22 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 38 min |
| Apr 5, 4:28 AM CDT | Special Weather Statement | DVN | Scott | 62 min |
| Apr 4, 8:48 PM CDT | River Flood Watch | DVN | Henry, Rock Island | 13 hr |
| Apr 4, 8:48 PM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 6 days |
| Apr 4, 9:09 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 36 min |
| Apr 4, 9:33 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 27 min |
| Apr 5, 1:57 AM CDT | Special Weather Statement | DVN | Jo Daviess | 33 min |
| Apr 5, 3:40 AM CDT | Special Weather Statement | DVN | Hancock | 50 min |
| Apr 5, 3:42 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 48 min |
| Apr 5, 4:03 AM CDT | Special Weather Statement | DVN | Henderson, Warren | 27 min |
| Apr 5, 4:09 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 51 min |
| Apr 5, 4:50 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 40 min |
| Apr 5, 4:51 AM CDT | Tornado Warning | DVN | Henry | 24 min |
| Apr 5, 4:55 AM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 50 min |
| Apr 5, 5:01 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 26 min |
| Apr 5, 5:15 AM CDT | Tornado Warning | DVN | Bureau, Henry | 11 min |
| Apr 5, 5:36 AM CDT | Tornado Warning | DVN | Bureau | 24 min |
| Apr 5, 5:38 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam, Whiteside | 38 min |
| Apr 5, 9:57 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 4 days |
| Apr 5, 2:32 AM CDT | Special Weather Statement | DVN | Clark | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.